Restarting Anticoagulation and Outcomes After Major Gastrointestinal Bleeding in Atrial Fibrillation
What outcomes are associated with restarting anticoagulation among patients who develop gastrointestinal bleeding (GIB) while taking warfarin for nonvalvular atrial fibrillation (AF)?
This was a retrospective cohort study of individuals who developed major GIB while on warfarin. Patients were included in the analysis if warfarin was discontinued for at least 2 days. Time to event-adjusted analyses was performed to investigate associations of restarting warfarin and recurrent GIB, arterial thromboembolism, and mortality.
Of 1,329 patients who developed GIB, warfarin was restarted in 653 individuals. Restarting warfarin was associated with decreased thromboembolism (hazard ratio [HR], 0.71; 95% confidence interval [CI], 0.54-0.93; p = 0.01) and reduced mortality (HR, 0.67; 95% CI, 0.56-0.81, p < 0.0001), but not recurrent GIB (HR, 1.18; 95% CI, 0.94-1.10; p = 0.47). Patients who restarted warfarin earlier and within 7 days of GIB had a higher risk of recurrent GIB.
The authors concluded that restarting warfarin more than 7 days following a major GIB is associated with improved survival and decreased thromboembolism without an increased risk of recurrent GIB.
Although limited by a retrospective design and a single-center experience, the current analysis provides valuable information about outcomes associated with the use of warfarin following major GIB. The authors observed that approximately one-half of patients did not restart warfarin after a major bleed, even though resuming anticoagulation was associated with better outcomes. The current analysis would suggest that warfarin is best restarted after 7 days following a major GIB to improve outcomes without increasing the risk of recurrent bleeding.
Clinical Topics: Anticoagulation Management
Keywords: Thromboembolism, Incidence, Blood Coagulation, Risk, Warfarin, Confidence Intervals, Gastrointestinal Hemorrhage
< Back to Listings